Virginia, 2020

Flash Flood and Damaging Wind in Virginia, July 17, 2020

July 17, 2020 · NWS RLX · 2 events in 2 counties and zones

A slow moving cold front drove showers and thunderstorms into SW Virginia on the 17th. One of these storms resulted in tree damage, and another localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving cold front drove showers and thunderstorms into SW Virginia on the 17th. One of these storms resulted in tree damage, and another localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 17, 1:29 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 1:29 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Fri Jul 17 2020

.SYNOPSIS...
Weak upper level waves with low POPs through Saturday. Hot and
humid conditions continue virtually unabated through the
weekend and into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 200 PM Friday...

Front has sunk southeastward and allowed for the drier air aloft
to filter back into the region, especially for locations back
towards the Ohio River into SE Ohio. For the far southern zones
including the southern mountains of the CWA, there is enough
moisture off the surface lingering for isolated showers and
storms today and through tonight. POPs creep back northward
slightly on Saturday as the upper level mass fields depict weak
waves continuously traversing these areas. They will be
concentrated in the far south through tonight, so will keep at
least some semblance of the POPs going through the overnight
for the isolated shower. Meanwhile, the heat returns with the
all too familiar heat indices between 95 and 100 during the
heart of the afternoon and peak heating.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...

Surface high pressure and upper level ridging will continue to
remain over the area, keeping hot and humid conditions for the area.
High temperatures for Sunday will be in the low to mid 90s for the
lowlands and in the mid 70s to mid 80s for the mountains. Heat
index values will approach and potentially reach heat advisory
criteria for much of the lowlands during the heat of the day.
Sunday may have some chances of scattered showers and
thunderstorms in the afternoon and evening hours, mostly in the
mountains and along the eastern part of the area.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 225 PM Friday...

The upper level ridge and surface high pressure continue to stay
over the area for the first part of the work week, leading to the
continuation of hot and humid weather. Heat indices will continue to
flirt with heat advisory criteria for the beginning of the week as
well. Afternoon/evening shower and thunderstorm chances will
continue to be possible, with slightly higher chances compared
to the weekend due to a better presence of moisture available.
An upper level trough begins to approach from the west Tuesday
night into Wednesday. The GFS and Canadian both show an upper
level disturbance along this trough sometime Tuesday night, but
the overall progression of the trough is shown to be faster in
the Canadian than either the GFS or ECMWF. This trough and
potential upper level disturbance may lead to higher chances of
convection for the latter half of the week. The models then
show upper level ridging approaching the area once again by the
end of the work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

At this point, the only real threat for convection lies at BKW
where isolated showers and storms will be able to fire the rest
of the day due to weak disturbances aloft. Otherwise, the SCT
cumulus field dominates, and with high pressure settling into
the Ohio Valley/central Appalachians, and winds calm through the
lower levels, valley fog returns. Terminals that have received
rain with this last system moving through will have the best
chance, but ultimately, do have all terminals at LIFR vsby
except BKW. Fog lifts, and back to a cumulus field development
through 18Z Saturday again with convection chances existing, but
far too low right now to consider prevailing.

Surface winds less than 10kts through the forecast time range.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Stray TSRA/VCTS possible at BKW through
21Z. Fog timing tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR or worse fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/CG
NEAR TERM...26
SHORT TERM...CG
LONG TERM...CG
AVIATION...26
Hazardous weather outlook, Jul 17, 2:33 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
333 AM EDT Fri Jul 17 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
333 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the West Virginia lowlands.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High temperatures and humidity may warrant heat advisories over the
weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-180745-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
333 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for southwest Virginia, and
the mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / JP

In the hours before

Special weather statement, Jul 17, 3:10 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
410 PM EDT Fri Jul 17 2020

VAZ003-172100-
Dickenson-
410 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKENSON COUNTY...

At 409 PM EDT, a strong thunderstorm was located near Burdine, or
near Clintwood, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Haysi, John Flannagan Lake, Clinchco, McClure and Nora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3713 8255 3720 8256 3721 8253 3722 8253
      3721 8252 3723 8250 3723 8249 3724 8247
      3727 8235 3728 8234 3728 8232 3706 8226
      3706 8249
TIME...MOT...LOC 2009Z 264DEG 10KT 3716 8256

11

The radar

The Jackson,KY radar (KJKL), 97 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dickenson

When
July 17, 3:37 PM EST to 4:30 PM EST
Where
Dickenson County, 0.71 mi ESE of Clinchco to 0.61 mi SSE of Clinchco
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.165, -82.359

Flooding along Mill Creek damaged several driveways and closed several roads for a time.

Thunderstorm Wind, Buchanan

When
July 17, 4:00 PM EST
Where
Buchanan County, 2.31 mi WNW of Prater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.230, -82.240

Multiple trees were blown down onto Greenbrier Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895701, 895697.